The DRESS Syndrome: The Great Clinical Mimicker

Peter Fleming, M.D., Paul E. Marik, M.D., FCCM, FCCP

Disclosures

Pharmacotherapy. 2011;31(3):45e-49e. 

In This Article

Case Report

A 44-year-old, morbidly obese (body mass index of 43.8 kg/m2), African-American female was brought to our emergency department with headache, nausea, vomiting, and loss of consciousness. Neurologic examination revealed a left hemiparesis with a fluctuating level of consciousness. A computerized tomographic scan of the brain demonstrated a right-sided hemorrhagic stroke. The patient's medical history was significant for hypertension, type 2 diabetes mellitus, and a previous ischemic stroke.

The patient was endotracheally intubated and admitted to our intensive care unit (ICU) where she received supportive care that included clonidine 0.3 mg every 8 hours and hydralazine 50 mg every 6 hours for blood pressure control and phenytoin 150 mg every 8 hours for seizure prophylaxis. Due to an inability to wean from the ventilator, a tracheotomy was performed, and the patient was transferred on hospital day 16 to our step-down unit. Clonidine, hydralazine, and phenytoin were continued at the same dosages, and amlodipine 10 mg/day, metoprolol 50 mg every 12 hours, famotidine 20 mg/day, simvastatin 40 mg/day, and insulin lispro (sliding scale) were started. Five days after transfer to the step-down unit (day 21), the patient became febrile, with a body temperature spiking at 39.5°C, and hypotensive with worsening renal function and leukocytosis. A nosocomial infection with severe sepsis was suspected. Blood, urine, and endobronchial cultures and a chest radiograph were performed.

The patient was readmitted to the ICU and administered empiric antibiotic treatment with intravenous vancomycin 1000 mg every 12 hours and piperacillin-tazobactam 3.375 g every 6 hours. She was resuscitated with intravenous fluids and a norepinephrine infusion titrated to achieve a mean arterial pressure above 65 mm Hg. Despite these interventional therapies, the patient's clinical course worsened with progressive jaundice, severe oliguria, and labile blood pressures. Blood and urine culture results were negative, a few colonies of Pseudomonas aeruginosa were isolated from the endobronchial culture, and chest radiograph findings were clear.

Several days after the onset of her fever, the patient developed several hematologic abnormalities including leukocytosis, eosinophilia, normocytic anemia, and thrombocytopenia with schistocytes present on a peripheral blood smear (Figure 1). She had an elevated lactate dehydrogenase (LDH) level as well as increasing bilirubin, blood urea nitrogen, and serum creatinine concentrations, and an increasing international normalized ratio. A provisional diagnosis of TTP was entertained, and preparation was made for plasmapheresis. However, the next day the patient was noted to have severe facial edema, nearly global erythroderma, and a severe exfoliative dermatitis that spared the mucosa (Figure 2).

Figure 1.

Peripheral blood smear on high-power field showing a single schistocyte.

Figure 2.

The patient's severe facial edema (A) and nearly global erythroderma and severe exfoliative dermatitis (B).

Due to the concern of a potential drug hypersensitivity syndrome, phenytoin (after 24 days of treatment), vancomycin, and piperacillintazobactam were discontinued. The patient had no reported drug allergies and had not been previously treated with an aromatic anticonvulsant. A punch biopsy of the skin was compatible with the DRESS syndrome (Figure 3). Human herpesvirus 6 immunoglobulin M and polymerase chain reaction results were negative. The patient was administered systemic corticosteroids with methylprednisolone 60 mg intravenously every 6 hours, with rapid resolution of her fever and eosinophilia. Over the next several days, there was progressive improvement in her skin rash and multiorgan system dysfunction. The patient was subsequently transferred back to the stepdown unit for further rehabilitation. The evolution of her pertinent laboratory results are presented in Table 1.

Figure 3.

Hemotoxylin and eosin stain of the skin biopsy specimen on high-power field showing interface dermatitis, superficial perivascular inflammation, papillary dermal edema, and hemorrhage. The pathologic differential diagnosis was recorded as hypersensitivity drug syndrome versus viral exanthema.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....